Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 215, NWS Springfield, MO

August 12, 2012McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2012, 11:15 PM CDT for McDonald County, Newton County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2012, 11:15 PM CDT (04:15 UTC)
Expired
Aug 12, 2012, 11:35 PM CDT
In force
20 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 10:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS53 KSGF 130415
SVRSGF
MOC119-145-130445-
/O.NEW.KSGF.SV.W.0215.120813T0415Z-120813T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1145 PM CDT

* AT 1110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  SOUTHWEST OF SENECA...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  GOODMAN...NEOSHO AND SENECA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3669 9462 3688 9463 3688 9462 3691 9428
      3667 9429
TIME...MOT...LOC 0415Z 270DEG 31KT 3678 9465

HAIL...1.00IN
WIND...<50 MPH

$$

SCHAUMANN
1 follow-up statement
315 
WWUS53 KSGF 130435
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CDT SUN AUG 12 2012

MOC119-145-130445-
/O.CAN.KSGF.SV.W.0215.000000T0000Z-120813T0445Z/
MCDONALD MO-NEWTON MO-
1135 PM CDT SUN AUG 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEWTON AND
NORTHWESTERN MCDONALD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3669 9462 3688 9463 3688 9462 3691 9428
      3667 9429
TIME...MOT...LOC 0435Z 270DEG 31KT 3678 9443

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:40 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 8:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT SUN AUG 12 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 840 PM CDT SUN AUG 12 2012/

COLD FRONT HAS MOVED INTO THE FAR NORTHWEST PORTION OF THE OUTLOOK
AREA AND A FEW CELLS ARE FINALLY STARTING TO DEVELOP ACROSS
EXTREME SOUTHEASTERN KANSAS INTO WEST CENTRAL MISSOURI. FURTHER
NORTH SCATTERED SHOWERS AND STORMS THAT DEVELOPED JUST EAST OF
KANSAS CITY CONTINUE TO MOVE TO THE EAST AND MAY CLIP FAR NORTHERN
PORTIONS OF BENTON/MORGAN COUNTIES IN THE NEXT HOUR OR TWO.

STILL QUITE A BIT OF UNCERTAINTY WITH THE SHORT TERM FORECAST. 00Z
KSGF SOUNDING INDICATES A FAIRLY DRY MID LEVELS WITH MARGINAL
SHEAR. AT THE SURFACE...DEWPOINTS ARE STRUGGLING A BIT WITH
READINGS (AT BEST) IN THE 55F TO 60F RANGE. ALL DAY SHORT RANGE
MODELS HAVE BEEN INSISTENT ON DEVELOPING DEWPOINTS APPROACHING
70F...THIS JUST IS NOT GOING TO HAPPEN. AS A RESULT...EXPECTATIONS
FOR CAPE NEED TO BE TEMPERED QUITE A BIT.

RIGHT NOW...THE OUTLOOK AREA IS IN BETWEEN HIGHER AND MORE
FAVORABLE SHEAR TO THE NORTH (NORTHERN MO/SOUTHERN IA) AND GREATER
INSTABILITY/CAPE (EASTERN KANSAS). REGARDLESS...INCREASED LOW
LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD RESULT IN A VERY
NARROW CORRIDOR OF AROUND 1000 J/KG OF SURFACE BASED AND MIXED
LAYER CAPE. THERE IS SUPPORT FOR MID LEVEL LIFT AS WELL WITH
SUBTLE SHORTWAVES EMBEDDED WITHIN THE OVERALL FLOW REGIME. VERY
LITTLE CAP EXISTS AT THIS POINT...THOUGH CIN SHOULD INCREASE A BIT
AT THE SURFACE DUE TO LOSS OF DAYTIME HEATING. ELEVATED PARCELS...
HOWEVER...REMAIN LARGELY UNCAPPED WITH ONLY ABOUT 10 TO 20 J/KG OF
CIN.

AS A RESULT...WE SHOULD SEE A MODEST INCREASE IN CONVECTION ALONG
THE FRONT AS IT MOVES TO THE EAST. 30 TO 35 KT DEEP LAYER SHEAR
AND 1000 J/KG OF MLCAPE WILL SUPPORT A FEW STRONGER CELLS...THOUGH
IT APPEARS THAT THE OVERALL SEVERE WEATHER RISK IS A BIT LOWER
THAN PREVIOUSLY EXPECTED AND SHOULD STEADILY DECREASE HEADING INTO
THE OVERNIGHT HOURS. STILL CANNOT RULE OUT A FEW MARGINALLY
SEVERE CELLS THIS EVENING ACROSS FAR SOUTHWEST MO.

UPDATE TO THE HWO AND FORECAST IS FORTHCOMING.

GAGAN

&&

.DISCUSSION...
/ISSUED 1245 PM CDT SUN AUG 12 2012/

THE MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL DEVELOPING
LATE TODAY AND TONIGHT WITH A COLD FRONT MOVING INTO THE CWFA.

A COLD FRONT OVER EASTERN KS WILL MOVE INTO WESTERN MO THIS
EVENING. EXTENSIVE CLOUD COVER HAS HAMPERED DIURNAL HEATING
THROUGH EARLY THIS AFTERNOON...BUT CLEARING WILL TAKE PLACE FROM
WEST TO EAST OVER THE NEXT FEW HOURS. THE BEST DEPICTION OF LOW
LEVEL MOISTURE OF THE MAJOR SHORT TERM MODELS IS THE NAM...AND AM
USING THAT AS PRIMARY GUIDANCE VERSUS THE SREF AND GFS WHICH
CONTINUE THEIR WOEFUL HANDLING OF LOW LEVEL MOISTURE RESULTING IN
POOR HANDLING OF THERMODYNAMICS AND PRECIP COVERAGE.

INSTABILITY IS EXPECTED TO INCREASE OVER THE WESTERN CWFA WITH
TEMPERATURE GETTING A BOOST WITH MORE SUNSHINE THIS AFTERNOON.
FRONT WILL MOVE INTO AN ENVIRONMENT WITH MLCAPE OF 1000-1500 J/KG.
VERTICAL SHEAR ON THE ORDER OF 30-35KTS (0-6KM) WILL SUPPORT STORM
ORGANIZATION...POSSIBLY A SUPERCELL. PROGGED SOUNDINGS...BACKED UP
BY OBSERVATIONS...STILL INDICATE A DRY LOWER TROPOSPHERE WITH DEW POINTS
STRUGGLING RIGHT NOW WITH DEEPER MIXING OVER KS AND NORTHERN OK. THE
RESULTANT INVERTED V TYPE SOUNDING WILL SUPPORT DAMAGING WIND
POTENTIAL. POTENTIAL UPDRAFT DEVELOPMENT AND STORM COVERAGE IS
STILL IN QUESTION GIVEN A RELATIVELY DRY ATMOSPHERE...MUCH DRIER
THAN SOME MODELS ARE DEPICTING. WILL WATCH TRENDS.

THE FRONT WILL MOVE THROUGH THE REGION TONIGHT LEAVING
TEMPERATURES BELOW NORMAL FOR MONDAY. WINDS KICKING UP ON THE BACK
SIDE OF THE EXITING SFC LOW/FRONT MAY PRODUCE AN ELEVATED FIRE
DANGER MONDAY AFTERNOON GIVEN OUR DROUGHT RELATED DRY/DORMANT
VEGETATION.

UPPER RIDGING OVER THE WESTERN CONUS LOOKS TO BECOME MORE
SUPPRESSED OVER THE NEXT DAY OR TWO ALLOWING AN ACTIVE ZONAL
PATTERN TO DEVELOP IN THE WNW FLOW ALOFT. STILL LOOKS LIKE A
NOTABLE SHORTWAVE WILL BRING A GOOD CHANCE FOR RAIN AND COOL
TEMPERATURES LATE IN THE WEEK WITH THE OVERALL BEST CHANCE FOR
WIDESPREAD RAINFALL LATE WEDNESDAY INTO THURSDAY. CAN'T ALSO RULE
OUT SOME NIGHTTIME TSTM MCS ACTIVITY...BUT BETTER SUPPORT FOR THAT
LOOKS TO BE WHERE STRONGER WARM ADVECTION WILL TAKE PLACE (CENTRAL
HIGH PLAINS MONDAY NIGHT-TUESDAY MORNING...THEN POSSIBLY TO OUR
SOUTH TUESDAY NIGHT-WEDNESDAY MORNING).

LARGE CANADIAN SFC HIGH PRESSURE IS EXPECTED TO BUILD INTO THE
REGION FRIDAY-SUNDAY WITH DRY WEATHER AND COOLER THAN NORMAL
TEMPERATURES.

DSA

&&

.AVIATION...
/ISSUED 659 PM CDT SUN AUG 12 2012/

FOR THE 00Z TAFS (JLN/SGF/BBG)...PRIMARY FORECAST CHALLENGE
REMAINS THE POTENTIAL FOR SCT SHRA/TSRA THIS EVENING AS A COLD
FRONT MOVES IN FROM THE WEST. MOISTURE IS A BIT SPARSE...AS A
RESULT WHAT DEVELOPMENT THAT CAN BE MUSTERED WILL LIKELY TAKE A
FEW MORE HOURS TO SPIN UP AND COVERAGE LOOKS TO BE SCATTERED AT
BEST. THEREFORE...HAVE CONTINUED WITH MENTION OF VCSH AT ALL SITES
UNTIL TIMING CAN BE BETTER ASCERTAINED. COLD FRONT WILL EXIT TO
THE EAST OVERNIGHT AND NORTHWEST FLOW WILL TAKE HOLD OF THE
REGION. THERE IS SOME STRATUS POTENTIAL DURING THE DAY MONDAY AS
THE UPPER LOW/THERMAL TROUGH DEPARTS TO THE NORTHEAST...HOWEVER
CIG BASES SHOULD ONLY FLIRT WITH HIGH END MVFR AT BEST. SKIES
SHOULD CLEAR BY LATE IN THE DAY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 12, 9:14 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SUN AUG 12 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
914 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

 WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
 COLD FRONT THAT WILL STEADILY MOVE WEST TO EAST ACROSS THE AREA
 THE REMAINDER OF TONIGHT. DUE TO MODEST WIND SHEAR AND LIMITED
 INSTABILITY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW
 STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS EVENING
 ACROSS FAR SOUTHWESTERN MISSOURI...WITH HAIL TO THE SIZE OF
 QUARTERS AND LOCALIZED DAMAGING WIND GUSTS. MOST STORMS WILL
 PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF...LOCALLY
 HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 AN ELEVATED RISK FOR WILDFIRES WILL OCCUR MONDAY WITH MODERATELY
 GUSTY NORTHWEST WINDS DEVELOPING BEHIND A COLD FRONT.

 ADDITIONAL ROUNDS OF SCATTERED THUNDERSTORMS MAY BE POSSIBLE AT
 TIMES WEDNESDAY THROUGH THURSDAY NIGHT...WITH THE BEST OVERALL
 CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ON THURSDAY WITH THE
 PASSAGE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE WIDELY SCATTERED NATURE OF THUNDERSTORM DEVELOPMENT
 FOR THE REST OF TONIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:44 AM CDTSpecial Weather StatementSGFStone31 min
Aug 13, 1:57 AM CDTSpecial Weather StatementSGFOzark33 min
Aug 13, 3:39 AM CDTSpecial Weather StatementSGFShannon36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.